Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Springfield, MO

July 20, 2016Shannon County, Missouri

NWS Springfield, MO issued this special weather statement at Jul 20, 2016, 3:01 PM CDT for Shannon County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 3:01 PM CDT (20:01 UTC)
Expired
Jul 20, 2016, 3:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO

County Shannon County, MO

The radar

The St Louis radar (KLSX), 175 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS83 KSGF 202001
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT WED JUL 20 2016
 
MOZ098-202045-
SHANNON MO-
301 PM CDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHANNON COUNTY UNTIL 345
PM CDT...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMINENCE...OR 20 MILES NORTHEAST OF MOUNTAIN VIEW...MOVING NORTHEAST
AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
CURRENT RIVER STATE PARK...       EMINENCE...
WEST EMINENCE...                  ALLEY SPRING...
ROUND SPRING...                   MIDRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3705 9140 3718 9158 3737 9144 3738 9120
      3729 9116
TIME...MOT...LOC 2000Z 208DEG 7KT 3720 9142 

$$

TERRY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:46 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 20, 1:46 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
146 PM CDT WED JUL 20 2016

.SHORT TERM...(This evening through Thursday)
Issued at 200 PM CDT Wed Jul 20 2016

Scattered storms have develop across portions of the eastern
Ozarks and southern Missouri this afternoon. Scattered storms
will continue to develop into early this evening across these
areas and then begin to dissipate as the sun starts to set early
this evening. A dry air mass remains in place in the mid levels,
namely the 500-300mb layer of the atmosphere but better moisture
in the 700-500mb layer is in place, hence the better coverage in
storms today than yesterday.

These storms are pop up pulse type storms developing as
instability increases in the hot and humid air mass over the
area. Wind shear is very weak so these storms will move very
slowly to the east and will be fairly short lived in nature.

A few strong to marginally severe storms will be possible
this afternoon into early this evening primarily over south
central Missouri. Wind gusts in excess of 50 mph will be the risk,
as the short lived nature of the updrafts and the warm air mass
will limit any hail risk. This risk will be very isolated in
nature as overall the drier air in the 500-300mb will limit
updrafts strengths once they hit the drier air. However, if
strong enough lift can occur from an outflow from a previous
storm, the drier air could be overcome creating the strong to
marginally severe risk, but will be the exception rather than the
rule.

Highs this afternoon will again top out in the lower to middle 90s
with heat index values in the 98 to 108 range. Lows tonight will
only drop into the middle to upper 70s.

Thursday will be very similar to today, as highs in the middle 90s
and heat index values of 98 to 108. Isolated storms will once
again occur during the late morning into the early evening hours
on Thursday. Coverage in the pop up storms should be a little
less than what is occurring this afternoon as slightly drier air
in the mid levels occur.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 200 PM CDT Wed Jul 20 2016

Friday and Saturday will continue to be very similar today and
Thursday as the upper level ridge of high pressure remains over
the region. Highs in the mid 90s to possibly the upper 90s in a
few spots can continue to be expected. Heat index values will top
out in the 100 to 110 range. At this time no changes planed to the
Excessive Heat Warning or Heat Advisory as they seem to cover
things well at this time. Late morning to early evening isolated
pop up storms will also remain possible each afternoon across
mainly the eastern Ozarks through Saturday.

Medium range models continue to show the upper level ridge of
high pressure over the region begin to flatten by late this
weekend into early next week. This will allow a cold front to
slide south through the region bringing slightly cooler conditions
and better widespread shower and thunderstorm potential to the
area. An upper level shortwave and another front are then expected
to track through the region during the middle of next week
bringing addition shower and thunderstorm chances to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM CDT Wed Jul 20 2016

Cumulus field beginning to enhance over the eastern CWA with a few
showers developing over in Oregon county, well east of the
terminals. Do have some scattered cumulus in the 18z TAFS for the
afternoon at SGF/BBG, but should remain in VFR through the period.

&&

.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 8 PM CDT Saturday for MOZ077-079>082-088>097-
     101>105.

     Excessive Heat Warning until 8 PM CDT Saturday for MOZ055>058-
     066>071-078-083-098-106.

KS...Heat Advisory until 8 PM CDT Saturday for KSZ097-101.

     Excessive Heat Warning until 8 PM CDT Saturday for KSZ073.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Jul 20, 1:08 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT WED JUL 20 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
108 PM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO
  EARLY THIS EVENING...MAINLY ACROSS SOUTHERN MISSOURI INTO THE
  EASTERN OZARKS. CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
  DOWNPOURS...AND LOCALLY GUSTY WINDS WILL BE THE MAIN POTENTIAL
  HAZARDS. A FEW STRONG STORMS CAPABLE OF WIND GUSTS GREATER THAN
  50MPH...WILL BE POSSIBLE ACROSS SOUTH CENTRAL MISSOURI THIS
  AFTERNOON.

  HEAT INDICES WILL ONCE AGAIN RANGE FROM 98 TO 108 DEGREES
  FROM THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE HEAT WAVE WILL CONTINUE ACROSS THE REGION INTO THE START
  OF THIS WEEKEND. HEAT INDEX VALUES WILL RANGE FROM 100 TO
  110 DEGREES ON AN AFTERNOON BASIS.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON FROM
  THURSDAY THROUGH SATURDAY ACROSS MAINLY THE EASTERN MISSOURI
  OZARKS. THERE WILL THEN BE A BETTER CHANCE FOR THUNDERSTORMS
  FROM LATE THIS WEEKEND INTO EARLY NEXT WEEK AS A COLD FRONT
  MOVES SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, Jul 20, 3:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT WED JUL 20 2016

MOZ098-202045-
SHANNON MO-
301 PM CDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHANNON COUNTY UNTIL 345
PM CDT...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMINENCE...OR 20 MILES NORTHEAST OF MOUNTAIN VIEW...MOVING NORTHEAST
AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
CURRENT RIVER STATE PARK...       EMINENCE...
WEST EMINENCE...                  ALLEY SPRING...
ROUND SPRING...                   MIDRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3705 9140 3718 9158 3737 9144 3738 9120
      3729 9116
TIME...MOT...LOC 2000Z 208DEG 7KT 3720 9142

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:24 PM CDTSpecial Weather StatementSGFShannon21 min
Jul 20, 3:50 PM CDTSpecial Weather StatementSGFHowell25 min
Jul 20, 5:06 PM CDTSpecial Weather StatementSGFTexas24 min
Jul 20, 5:43 PM CDTSpecial Weather StatementSGFDouglas32 min
Jul 20, 6:03 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Texas, Wright3 hr
Jul 20, 6:15 PM CDTSpecial Weather StatementSGFTexas30 min

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.